question-icon

What causes persistent high blood pressure despite taking medication?

default
Posted on Fri, 22 Jul 2016
Question: I am currently diagnosed with hypertension. 64 y.o. male, currently taking benazepril hcl tab 40mg 1x daily, also amlodipine tab 10mg ixdaily, also atenolol 50 mg tablet 2xdaily, and clonidine hcl .2mg 2x daily. My blood pressure is still around 160/100. Are all these edications really necessard if my blood pressure is still high?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (45 minutes later)
Brief Answer:
It looks like you need to make other changes - but pls stay on these meds.

Detailed Answer:
Hello and welcome,

I can understand not wanting to take a lot of medications if it doesn't seem like they are working well enough.

Either some of your medications are not working well enough, or whatever is causing such high pressures is continuing or worsening. When I've had patients with hypertension where we just can't get the pressures under control, I ask them to decrease alcohol consumption to one glass (or bottle of beer) per day if they drink more than that; and if they already only have one a day, to eliminate that.

If there is excessive emotional stress, I recommend addressing that - either with counseling, medication, or both.

If there is excessive weight/obesity, losing weight can often help bring down pressure.

But if none of these things apply, and all of these antihypertensive medications together are not controlling the blood pressure, then I refer people to a cardiologist.

I would not advise going off of any of your medications until your doctor feels it is safe to do so, because your pressures are already high, and discontinuing one of them could result in hypertensive urgency or hypertensive crisis (when diastolic is over 110, and yours is already 100). And when you were to go off of any, they would need to be tapered slowly, and your pressures would need to be monitored carefully.

So - next steps are either modifying the things I mentioned, or going to a cardiologist.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent high blood pressure despite taking medication?

Brief Answer: It looks like you need to make other changes - but pls stay on these meds. Detailed Answer: Hello and welcome, I can understand not wanting to take a lot of medications if it doesn't seem like they are working well enough. Either some of your medications are not working well enough, or whatever is causing such high pressures is continuing or worsening. When I've had patients with hypertension where we just can't get the pressures under control, I ask them to decrease alcohol consumption to one glass (or bottle of beer) per day if they drink more than that; and if they already only have one a day, to eliminate that. If there is excessive emotional stress, I recommend addressing that - either with counseling, medication, or both. If there is excessive weight/obesity, losing weight can often help bring down pressure. But if none of these things apply, and all of these antihypertensive medications together are not controlling the blood pressure, then I refer people to a cardiologist. I would not advise going off of any of your medications until your doctor feels it is safe to do so, because your pressures are already high, and discontinuing one of them could result in hypertensive urgency or hypertensive crisis (when diastolic is over 110, and yours is already 100). And when you were to go off of any, they would need to be tapered slowly, and your pressures would need to be monitored carefully. So - next steps are either modifying the things I mentioned, or going to a cardiologist. I hope this information helps. Please let me know if I can provide further information.